Skip to content
Includes Expert Content
I'm new
avatar
jeepgirl123 posted:
Hi, I'm Elaine and I'm new here. I am on about six or seven medications for blood pressure, and sleeping issues. I am fifty years old. The last couple of years I started to have some serious pain. About a year a go I asked the doctor to run an RA test. It was me who asked, not the doctor. I had been going to the doctor for years, and they couldn't figure it out.. Finally another four months, seriously, four months later I make it to the RA doctor, who puts me on predisone and 0.4cc methotrexate, I did not know about the hair loss thing, and am wondering why start me with such a powerful drug., I have remained active. The predisone was amazing, but this other drug, I don't know. Also since the RA I have gained significant weight, I have been exercising one to two hours a day. Can anyone give me any info on the risks of 0.4 cc of methotrexate.
Reply
 
avatar
Scott Zashin, MD responded:
Methotrexate is the standard medication that is given one time each week to treat RA. It is felt to help symptoms and slow down potential damage. While it is a safe drug, side effects can occur that can be mild or severe. Because MTX(methotrexate) can damage the liver, it is recommended to avoid alchohol. It also can cause deformity to a fetus, so men and women need to use strict birth control while on the drug and for at least 3 months after the drug is stopped. Other rare, but serious side effects include an uncommon, but potentially life threatening inflammation of the lungs. I recommend to my patients that they stop MTX and be evaluated if they develop cough, shortness of breath or fever. Some of the other side effects include but are not limited to hair loss and nausea. All patients on MTX should take daily folic acid which may help with side effects. In addition, I offer my patients folinic acid which is a pill that can be taken 8-12 hours after MTX and may help with hair loss and other problems from the drug. Weight gain is not a common side effect of MTX and is more common with prednisone. I have used MTX for over 24 years with a good response in my practice. If you have questions about whether or not the benefits of the drug do not outweigh the potential risks, it is always reasonable to seek a second opinion with a Rheumatologist especially if the prescribing doctor is not a Rheumatologist.
 
avatar
jeepgirl123 replied to Scott Zashin, MD's response:
Thanks you so much Dr. Zashin!

I kind of had everything presented to me quickly. And as I said it was through my own research, (not my primary doctor), that I learned about the blood test for this. I have so far had two visits to the rheumatologist. And I am trying to be informed.Did not know about the second opinion, good luck with that though. I was lucky to even get to see this doctor. And to think if I didn't have insurance.

So, check on the folic acid. I did not know about the folinic acid, is that a script? I also asked at the health food store and added biotin, 300 mg.

I also have a family history of heart disease. My father dropped dead at 59 of a massive heart attack and my mother had a heart attack and I have high cholesterol.So I am on several meds for all that, and am not thrilled about even taking more meds although I seem to be getting better. The weight gain happened before the RA diagnosis. But lately, since I have been able to move more, I think I am going to lose some weight, exercising almost daily. Thanks again for your reply.

-Elaine
 
avatar
atti_editor replied to jeepgirl123's response:
Hi Elaine,

Here is some information on folic acid that you may want to look through. I hope that this information answers your questions.

Best wishes,
Atti
 
avatar
jeepgirl123 replied to atti_editor's response:
Thanks Atti.

So today I do my second injection.

Thanks for the reply and I will read up on the folic acid. Regarding the folinic acid as Dr. Zashin mentioned, I brought it up to my pharmacist who had to research it and later called me. She said it was a prescription.

Doing okay A lot less pain. I am having a lot of trouble losing weight, even with daily exercise.

-Elaine


Featuring Experts

Scott Zashin, MD is a clinical assistant professor at the University of Texas, Southwestern Medical School and maintains a private practice at Presb...More

Helpful Tips

prednisolone may be more effective than prednisone in some patientsExpert
Rarely I will find a patient who is not getting the response I would expect with prednisone. In those patients, I will sometimes prescribe ... More
Was this Helpful?
35 of 39 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.